Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Grand Junction, CO

July 19, 2004Hinsdale County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2004, 6:49 PM MDT for Hinsdale County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 6:49 PM MDT (00:49 UTC)
Expired
Jul 19, 2004, 9:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Hinsdale County, CO

The radar

The Grand Junction radar (KGJX), 141 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3010 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 200050
FFWGJT
COC053-200345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
649 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL HINSDALE COUNTY IN SOUTHWEST COLORADO

* UNTIL 945 PM MDT

* AT 649 PM MDT...A TRAINED WEATHER SPOTTER REPORTED HEAVY RAIN  
  FROM THUNDERSTORMS NEAR LAKE CITY. MINOR FLOODING HAS ALREADY 
  OCCURRED IN THE LAKE CITY AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3806 10734 3796 10736 3795 10721 3806 10720

$$

NADLER
2 follow-up statements
000 
WGUS75 KGJT 200202
FFSGJT
COC053-200345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
801 PM MDT MON JUL 19 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM MDT FOR NORTH CENTRAL
HINSDALE COUNTY...

AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN ACROSS LAKE CITY. THE HEAVY RAIN IS MOVING 
SOUTHEAST AT 20 MPH AND IS TRAINING OVER THE SAME AREAS. MINOR 
MUDSLIDES HAVE BEEN REPORTED AROUND LAKE CITY AND NEARLY 1/2 INCH 
OF RAIN HAS BEEN OFFICIALLY REPORTED IN LAKE CITY SINCE 500 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3806 10734 3796 10736 3795 10721 3806 10720

$$

NADLER
000 
WGUS75 KGJT 200340
FFSGJT
COC053-200350-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
940 PM MDT MON JUL 19 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HINSDALE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

HEAVY RAIN AND EXCESS RUNOFF HAS ENDED AROUND LAKE CITY. PERIODS OF 
LIGHT RAIN WILL PERSIST IN LAKE CITY THROUGH 11:00 PM...BUT ONLY 
LITTLE TO NO ADDITIONAL RAINFALL WILL OCCUR. STREAMS AND CREEKS ARE 
BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. 

LAT...LON 3806 10734 3796 10736 3795 10721 3806 10720

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:50 PM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 19, 1:50 PM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT MON JUL 19 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ANOTHER ACTIVE AFTERNOON UNDERWAY ACROSS THE FORECAST AREA WITH
SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN.  STORM
MOTION GENERALLY TO THE EAST AT 10 TO 15 MPH...WHICH WILL LEAD TO A
FEW CELLS PRODUCING LOCALLY HEAVY RAIN.  EXPECT ACTIVITY TO
INCREASE THROUGH THE EARLY EVENING HOURS AS ANOTHER WAVE ROTATES
NORTHEAST ACROSS UTAH AND INTO THE FA...SO HAVE INCREASED EVENING
POPS. ANOTHER MILD NIGHT IN STORE...WITH CLOUD COVER AND SUFFICIENT
LOW LEVEL MOISTURE HELPING TO KEEP MINS UP.

OVERALL CONDITIONS START TO DRY ON TUESDAY AS THE UPPER LEVEL RIDGE
GETS SUPPRESSED SOUTH INTO NEW MEXICO BY A PACNW TROUGH WHICH
IS FCST TO SLIDE THROUGH THE NRN ROCKIES.  WITH DRIER CONDITIONS
MOVING IN ALOFT...EXPECT FEWER...BUT SLIGHTLY STRONGER STORMS OVER
THE FA.  RDG REMAINS SUPPRESSED TO OUR SOUTH ON WEDNESDAY...BEFORE
REBUILDING OVER THE WESTERN U.S. LATER IN THE WEEK.  GENERAL TREND IS
TOWARD DRIER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY...AND WITH
FLOW ALOFT BECOMING MORE NWLY AND DRIER AIR OVER CALIFORNIA GETTING
CAUGHT UP INTO THE RDG...WL FOLLOW THIS LEAD.  TEMPS TO CLIMB A
COUPLE DEGREES BY WEDNESDAY AS LOW LEVEL MOISTURE SLOWLY ERODES...
AND H7 TEMPS CLIMB TO AROUND +17 C...AND HAVE GEARED TEMPS MORE
TOWARD MET GUIDANCE.

.LONG TERM (THURSDAY THROUGH MONDAY)...RIDGE OF HIGH PRESSURE WILL
BUILD WEST ACROSS THE GREAT BASIN THROUGH THE WEEKEND. THE ONLY
CHANGE IN THE PATTERN WILL BE A SHORTWAVE WHICH WILL AFFECT MAINLY
NORTHERN SECTIONS OF THE CWA ON FRIDAY. HAVE CONTINUED THE TREND OF
INCREASED POPS ON FRIDAY IN RESPONSE TO THIS WAVE WITH SLIGHT CHANCE
LOWER ELEVATIONS/CHANCE POPS OVER MOUNTAINS. OTHERWISE...EXPECT A
SLIGHT CHANCE AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS
ADEQUATE MOISTURE CONTINUES ACROSS CWA. HAVE COOLED MAX TEMPERATURES
OVER THE WEEKEND A FEW DEGREES OTHERWISE LITTLE CHANGE TO PREVIOUS
PACKAGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/MPM
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 19 2004

COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...
ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL
CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY
CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF
STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS
BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE
VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:01 PM MDTFlash Flood WarningGJTSan Miguel3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.